Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 243, NWS Goodland, KS

July 30, 2004Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2004, 3:03 AM CDT for Decatur County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 3:03 AM CDT (08:03 UTC)
Expired
Jul 30, 2004, 3:45 AM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300803
SVRGLD
KSC039-300845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
302 AM CDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 345 AM CDT

* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF NORCATUR TO OBERLIN TO 12 MILES WEST OF
  LEOVILLE...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEOVILLE AND DRESDEN AROUND 315 AM CDT...
  NORCATUR AND JENNINGS AROUND 320 AM CDT...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LAT...LON 4002 10054 3981 10057 3958 10075 3957 10044
      3958 10020 3999 10019

$$

STASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:06 PM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 29, 3:06 PM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT THU JUL 29 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
CONVECTIVE FORECAST TONIGHT RATHER COMPLEX...BUT APPEARS TO BE
FOCUSED ON TWO AREAS. NORTHWEST FLOW ALOFT HAS BEEN ESTABLISHED AND
A SHEARED ENVIRONMENT WILL DEVELOP BY THIS AFTERNOON AS PLATTEVILLE
PROFILER ALREADY SHOWING 30 KTS AT 500 MB AT 18Z...AND MODELS
FORECAST UP TO 50 KTS ACROSS NORTHEAST COLORADO BY 00Z. APPROACHING
SHORTWAVE IN SOUTHERN WYOMING CLEARLY DEPICTED ON WATER VAPOR
IMAGERY WILL PROVIDE LARGE SCALE ASCENT FOR THUNDERSTORM INITIATION
OVER THE FRONT RANGE/ADJACENT PLAINS NEAR SURFACE TROUGH. MUCAPE
AXIS OF 500-1000 J/KG WILL BE LOCATED FROM AKRON TO LIMON...SO
STORMS WILL BE MOVING INTO A MORE STABLE ENVIRONMENT IN
KANSAS/NEBRASKA THIS EVENING. PROBLEM HERE WILL BE HOW FAR EAST WILL
STORMS PROPAGATE BEFORE DISSIPATING? MOS POPS LOOK UNDERDONE IN THE
WEST GIVEN POTENTIAL FOR A LONGER LIVED SEVERE CELL OR TWO IN THE
SHEARED ENVIRONMENT. SECOND AREA OF CONCERN WILL BE CONVECTIVE
COMPLEX ANTICIPATED TO DEVELOP OVER THE NEBRASKA PANHANDLE LATE THIS
EVENING ASSOCIATED WITH MAIN UPPER WAVE DYNAMICS. WRF/GFS TAKE THESE
STORMS ACROSS THE NORTHEASTERN FORECAST AREA AFTER MIDNIGHT...ETA
LESS AGGRESSIVE...THOUGH EVEN ITS LOW LEVEL JET FORECAST SHOWS A
BULLSEYE OF ISENTROPIC LIFT NEAR MCCOOK BETWEEN 06Z AND 12Z.
AGAIN...MOS POPS SEEM ON THE LOW SIDE...AND WILL PROBABLY STICK NEAR
THE CURRENT FORECAST.

FRIDAY...SURFACE TROUGH ASSOCIATED WITH MAIN UPPER WAVE WILL
PROGRESS ACROSS THE FORECAST AREA DURING THE MORNING...WITH
BREEZY/POSSIBLY WINDY NORTH WINDS DEVELOPING IN ITS WAKE. FSL RUC2
TIMING/WIND SPEEDS PREFERRED...SLIGHTLY FASTER/STRONGER THAN OTHER
MODELS. WILL HAVE SOME SLIGHT CHANCES FOR SHOWERS AND ISOLATED
THUNDERSTORMS ALONG/AHEAD OF SURFACE TROUGH IN THE MORNING SINCE
SOME UPPER DYNAMICS WILL BE MOVING THROUGH AS WELL. WINDS WILL
DIMINISH IN THE AFTERNOON BUT STILL BE OUT OF THE NORTH. 700-500 MB
LAPSE RATES WILL BE SUFFICIENT SO THAT STORMS WILL DEVELOP ON THE
PALMER DIVIDE WITH DAYTIME HEATING. WILL KEEP ANY MENTION OF
AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO EASTERN COLORADO
WHERE 0-6KM MEAN WINDS MAY ALLOW THEM TO MAKE SOME EASTWARD PROGRESS
BEFORE DISSIPATING AFTER SUNSET.

SATURDAY...ANOTHER DECENT SHORTWAVE WILL BE MOVING ACROSS THE
FORECAST AREA DURING THE DAY. MOISTURE AND INSTABILITY AXIS WILL BE
ACROSS THE EASTERN FORECAST AREA...COINCIDENT WITH DYNAMICS/UPWARD
VERTICAL MOTION ASSOCIATED WITH UPPER WAVE. MOS GUIDANCE HAS RISEN
SHARPLY WITH TEMPERATURES...MIDDLE TO UPPER 90S...SO ANY CAPPING
INVERSION SHOULD BE OVERCOME WITH STRONG HEATING. DATA SUGGESTS DRY
LINE TO FORM ACROSS THE FORECAST AREA...ROUGHLY A BENKELMAN TO LEOTI
LINE...AND ACT AS A FOCUSING MECHANISM FOR CONVECTION. FORECAST
0-6KM SHEAR VALUES OF 30-40KTS MORE THAN SUFFICIENT TO SUPPORT
SEVERE STORMS...EVEN A FEW SUPERCELLS...IN THE EASTERN HALF OF THE
FORECAST AREA. GUIDANCE POPS APPEAR TOO LOW GIVEN THE SITUATION.

SUNDAY...FIRST SIGNS OF UPPER RIDGE BUILDING FROM NEW MEXICO WITH
RISING HEIGHTS AND THICKNESSES. 0-6KM MEAN WINDS WILL BE
SOUTHWESTERLY...WHILE 500 MB WINDS STILL SHOW A BIT OF A NORTH
COMPONENT. EXPECT LOW LEVELS TO SEE SIGNIFICANT DRYING WITH THE
DOWNSLOPING WINDS. GFS/ETA 850 MB TEMPERATURES IN GENERAL AGREEMENT
WITH LOWER 30S CELSIUS IN THE WEST TO UPPER 20S NEAR 30 IN THE EAST
WHICH SUPPORT UPPER 90S/NEAR 100 FOR HIGHS. WILL HAVE TO RAISE
CURRENT FORECAST TO KEEP PACE.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
STRONG RIDGE CENTERED OVER NEW MEXICO CONTINUES TO BE FORECAST BY
THE MODELS. ECMWF/CANADIAN ENSEMBLE/GFS ENSEMBLE MEAN SUGGEST A
SLIGHTLY MORE AMPLIFIED PATTERN THAN THE OPERATIONAL GFS...AS TROUGH
DIGS ALONG WEST COAST AND UPSTREAM RIDGE SURGES INTO SOUTHERN
CANADA. ECMWF SEEMS TO BE AN OUTLIER FOR WEDNESDAY...AS IT IS THE
ONLY MODEL BRINGING DOWN A BACKDOOR FRONT ASSOCIATED WITH SHORTWAVE
TOPPING THE RIDGE IN THE NORTHERN PLAINS. GIVEN THE UPPER
FLOW...STRONG WESTERLIES ACROSS THE NORTHERN PLAINS...ANY FRONT WILL
HAVE A DIFFICULT TIME MAKING MUCH SOUTHWARD PROGRESSION. PERSISTENCE
FORECAST THROUGH THE LONG TERM PERIOD WILL BE USED...AND AS 850 MB
TEMPERATURES CLIMB INTO THE LOWER 30S CELSIUS...THE FIRST BONA FIDE
HEATWAVE OF THE SUMMER LOOKS MORE AND MORE LIKELY. PRECIPITATION
CHANCES WILL BE NIL AS ATMOSPHERE STRONGLY CAPPED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 29, 10:43 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
943 AM MDT THU JUL 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
943 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON INTO
THE EARLY EVENING WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND
KANSAS TO CHEYENNE WELLS COLORADO. THE THREAT INCREASES A BIT FOR ALL
OF FAR EASTERN COLORADO.

AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING TOWARD NORTHWEST COLORADO
WILL GENERATE THUNDERSTORMS ALONG THE FRONT RANGE OF THE ROCKIES. AS
THIS DISTURBANCE CONTINUES TO MOVE TOWARD THE SOUTHEAST SO WILL THE
THUNDERSTORMS. BY 6 PM MDT THESE THUNDERSTORMS WILL BE  APPROACHING
WESTERN YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO WHERE
THE HIGHER THREAT FOR A FEW SEVERE STORMS WILL EXIST. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT. AS THEY MOVE INTO FAR
WESTERN KANSAS AND SOUTHWEST NEBRASKA A SLOW AND GRADUAL WEAKENING
TREND IS EXPECTED.

A SECONDARY AND STRONGER DISTURBANCE WILL GENERATE THUNDERSTORMS OVER
NORTHWEST NEBRASKA LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL
GENERALLY REMAIN NORTH OF THE AREA BUT THE TAIL END OF THE
PRECIPITATION WITH THESE STORMS MAY BRUSH DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES AFTER MIDNIGHT. STRONG AND GUSTY WINDS WOULD BE THE
PRIMARY CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO FRIDAY AFTERNOON AND THEN DRIFT SOUTHEAST INTO PARTS OF
EASTERN COLORADO AND A SMALL PART OF WESTERN KANSAS FRIDAY EVENING.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY AFTERNOON NEAR A TROUGH OF
LOW PRESSURE AND MOVE SOUTHEAST ACROSS EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WIND EAST OF A LINE FROM BENKELMAN TO GOODLAND TO RUSSELL SPRINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM MDT ALONG AND WEST OF A
LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS
COLORADO.

DDT

In the hours before

Special weather statement, Jul 29, 9:20 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT THU JUL 29 2004

COZ090>092-300300-
CHEYENNE CO-KIT CARSON-YUMA-
203 PM MDT THU JUL 29 2004

...SEVERE THUNDERSTORM WATCH #671 IN EFFECT FOR FAR EASTERN COLORADO
HAS BEEN ALLOWED TO EXPIRE...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO
EAST CENTRAL COLORADO AND APPROACH THE KANSAS-COLORADO BORDER AROUND
930 PM MDT (1030 PM CDT). THIS LINE WAS MOVING EAST AROUND 40 MPH
AND MAY PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL...HOWEVER THE
THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED.

MWM
Local storm report, Jul 30, 2:17 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 AM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     TRENTON                 40.17N 101.01W
07/30/2004  61 MPH           HITCHCOCK          NE   MESONET

            MEASURED WIND GUST TO 61 MPH

&&

MWM
Local storm report, Jul 30, 3:01 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
201 AM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND GST     BENKELMAN               40.05N 101.53W
07/30/2004  65 MPH           DUNDY              NE   BROADCAST MEDIA

            DUNDY CO. HS WX LAB

0125 AM     TSTM WND DMG     MCCOOK                  40.20N 100.62W
07/30/2004                   RED WILLOW         NE   LAW ENFORCEMENT

            SEVERAL POWER POLES DOWN. TRANSFORMERS ON FIRE. NUMEROUS
            POWER OUTAGES.

&&

BOYD

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.